South Dakota, 2007

Hail in South Dakota, August 17, 2007

August 17, 2007 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm dropped nickel sized hail south of Camp Crook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm dropped nickel sized hail south of Camp Crook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 12:55 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 17, 12:55 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT FRI AUG 17 2007

.DISCUSSION...19Z SURFACE ANALYSIS HAS HIGH PRESSURE ACROSS
NORTHEASTERN NORTH DAKOTA WITH LOW PRESSURE DEVELOPING ACROSS
EASTERN WYOMING ALONG STATIONARY BOUNDARY. WARM FRONT EXTENDS FROM
LOW IN EASTERN WYOMING THROUGH WEST CENTRAL SOUTH DAKOTA. WINDS ARE
PRIMARILY OUT OF THE SOUTH TO SOUTHEAST AT 15 TO 25 MPH...WITH THE
EXCEPTION OF NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA. WINDS
ACROSS NORTHEAST WYOMING ARE LIGHT OUT OF THE WEST...AND BREEZY OUT
OF THE NORTHEAST ACROSS NORTHWEST SOUTH DAKOTA. TEMPERATURES ARE
PRIMARILY IN THE 70S AND 80S...BUT IN THE 60S ACROSS NORTHWEST SOUTH
DAKOTA. SOME TOWERING CU CURRENTLY DEVELOPING ACROSS THE NORTHERN
BLACK HILLS.

BOTH NAM AND GFS SHOW DECENT UPPER LEVEL SHORTWAVE CROSSING THE
FORECAST AREA THIS EVENING. WITH SURFACE FEATURES IN PLACE...MOIST
SOUTHERLY FLOW WITH DEWPOINTS IN THE MID 60S...DECENT INSTABILITY
PARAMETERS...AND ERODING CAP BY 6PM...SHOULD SEE A FEW STRONGER
STORMS GOING BY EARLY EVENING. STRONG SUPERCELLS MAY BE A RARITY
...AS SHEAR VALUES ARE MINIMAL AT BEST. PW IS WELL ABOVE SEASONAL
AVERAGES...SO CURRENT THINKING IS MAINLY SHOWERS AND THUNDERSTORMS
WITH SPOTTY SEVERE STORMS. SOME HEAVY RAIN IS ALSO A POSSIBILITY OUT
OF THESE STORMS...AS MID LEVEL STEERING WINDS ARE NOT THAT STRONG.
BEST TIMING FOR SHORTWAVE LOOKS TO BE OVER THE BLACK HILLS REGION BY
EARLY EVENING...AND OVER THE CENTRAL SOUTH DAKOTA PLAINS AFTER
MIDNIGHT.

SHORTWAVE SLIDES EAST OF THE AREA BY SATURDAY...WITH THERMAL RIDGE
BUILDING BACK OVER THE REGION. WEAK DISTURBANCES WILL FLATTEN THE
RIDGE FOR THE WEEKEND...KEEPING A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST. TEMPERATURES WILL REMAIN VERY WARM
THROUGH THE WEEKEND.

EXTENDED...A FLAT UPPER RIDGE WILL DOMINATE THE WEATHER NEXT WEEK
WITH SLOWLY INCREASING 500MB HEIGHTS. ENSEMBLES SHOW SOME
UNCERTAINTY WITH THE DETAILS...WITH A TIGHT THERMAL GRADIENT ACROSS
THE CWA. THUS WOULD EXPECT A BIT OF TSRA ACTIVITY. TEMPERATURES WILL
BE TRICKY WITH WIDE RANGES FROM NORTH TO SOUTH ACROSS THE CWA
EXPECTED.

&&

.AVIATION...A WARM FRONTAL BOUNDARY WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. IT WILL BRING INCREASING CHANCES FOR ACTIVE
TSRA...WITH MVFR CONDITIONS NEAR STORMS. MVFR CIGS FROM KD07-KBIS
WILL SLOWLY MIX OUT AND MOVE EAST AS WARM FRONT PROGRESSES THIS
AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 17, 5:18 AM MST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
618 AM MDT FRI AUG 17 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
618 AM MDT (718 AM CDT) FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...MAINLY DURING THE
AFTERNOON AND EVENING HOURS...AS AN UPPER LEVEL SYSTEM PASSES OVER
THE AREA. THE MAIN THREAT FOR SEVERE WEATHER WILL BE ACROSS FAR
WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING DURING THE AFTERNOON
HOURS...THEN SHIFT EAST ACROSS THE SOUTH DAKOTA PLAINS DURING THE
EVENING. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL CAN
BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CONTINUED CHANCE FOR THUNDERSTORMS OVER THE
WEEKEND...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH A
FEW STORMS MAY BECOME STRONG TO SEVERE...WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 17, 3:12 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 SE GALENA             44.30N 103.61W
08/17/2007  E1.75 INCH       LAWRENCE           SD   PUBLIC

0325 PM     HAIL             N TILFORD               44.30N 103.43W
08/17/2007  E0.88 INCH       MEADE              SD   TRAINED SPOTTER

&&

BCECIL
Local storm report, Aug 17, 3:16 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             N TILFORD               44.30N 103.43W
08/17/2007  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

&&

BCECIL
Local storm report, Aug 17, 3:54 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 S TILFORD             44.29N 103.43W
08/17/2007  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

0448 PM     HAIL             PIEDMONT                44.23N 103.40W
08/17/2007  E1.75 INCH       MEADE              SD   PUBLIC

0440 PM     HAIL             4 NW PIEDMONT           44.27N 103.46W
08/17/2007  E0.88 INCH       MEADE              SD   TRAINED SPOTTER

&&

BCECIL
Local storm report, Aug 17, 4:28 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
528 PM MDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             6 SE PIEDMONT           44.17N 103.31W
08/17/2007  E2.00 INCH       MEADE              SD   TRAINED SPOTTER

0525 PM     HAIL             1 SE PIEDMONT           44.22N 103.39W
08/17/2007  E1.75 INCH       MEADE              SD   LAW ENFORCEMENT

&&

BCECIL
Local storm report, Aug 17, 4:34 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 N NEMO                44.28N 103.50W
08/17/2007  E0.88 INCH       MEADE              SD   PUBLIC

0525 PM     HAIL             COLONY                  44.87N 104.16W
08/17/2007  E1.75 INCH       CROOK              WY   TRAINED SPOTTER

&&

BCECIL
Special weather statement, Aug 17, 5:17 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT FRI AUG 17 2007

SDZ026-031-072-073-180215-
PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-
617 PM MDT FRI AUG 17 2007

...NO TRAVEL ADVISED ALONG INTERSTATE 90 BETWEEN STURGIS AND
BLACKHAWK...

DUE TO THE VERY HEAVY RAIN...FLOODING...AND HAIL...THE SOUTH DAKOTA
HIGHWAY PATROL HAS REQUESTED NO TRAVEL ALONG INTERSTATE 90 BETWEEN
STURGIS AND BLACKHAWK.

The radar

The Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harding

When
August 17, 5:25 PM MST
Where
Harding County, 17 mi S of Camp Crook
Measured
0.88 in hail
Reported by
Public
Coordinates
45.304, -103.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44321.